Acute theophylline toxicity is usually due to overdose. However, it may also be brought about by interference of its metabolism secondary to the concurrent administration of other drugs. Erythromycin is important in this regard as illustrated in the following case of a 16-year-old girl who developed theophylline toxicity while on therapy with both of these drugs. As well as the potential for theophylline toxicity, coadministration of these two drugs may result in subtherapeutic serum erythromycin concentrations. Thus, if at all possible, this practice should be avoided. If unavoidable, then serial serum theophylline concentrations should be monitored. The occurrence of this interaction is unpredictable. Thus the previous recommendation of decreasing the theophylline dosage by 25% to prevent toxicity during erythromycin therapy is irrational and should be avoided. Drug interactions should be considered in the differential diagnosis of theophylline toxicity.